Alert archive / Arizona / Freeze Warnings in 2012

Freeze Warning 2, NWS Flagstaff, AZ

October 17, 2012Apache County, Coconino County, Navajo County, Arizona

NWS Flagstaff, AZ issued this freeze warning at Oct 17, 2012, 1:57 PM MST for Apache County, Coconino County, Navajo County, Arizona. It took effect at Oct 18, 2012, 12:00 AM MST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 17, 2012, 1:57 PM MST (20:57 UTC)
In effect from
Oct 18, 2012, 12:00 AM MST
Expired
Oct 18, 2012, 8:00 AM MST
In force
8 hr
Issued by
NWS Flagstaff, AZ

Counties Apache County, AZ, Coconino County, AZ, Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 124 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.0 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2012-10-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2012-10-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2090 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

206 
WWUS75 KFGZ 172057
NPWFGZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
157 PM MST WED OCT 17 2012

AZZ010-011-039-181500-
/O.NEW.KFGZ.FZ.W.0002.121018T0700Z-121018T1500Z/
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-
INCLUDING THE CITIES OF...CHINLE...KAYENTA...WINDOW ROCK...GANADO
157 PM MST WED OCT 17 2012

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM MST
THURSDAY...

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM MST
THURSDAY. 

* IMPACTS... TEMPERATURE OVERNIGHT WILL BE BELOW 32 DEGREES FOR
  SEVERAL HOURS AND WILL KILL SENSITIVE VEGETATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

41
1 follow-up statement
218 
WWUS75 KFGZ 181518
NPWFGZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
818 AM MST THU OCT 18 2012

AZZ010-011-039-181630-
/O.EXP.KFGZ.FZ.W.0002.000000T0000Z-121018T1500Z/
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-
INCLUDING THE CITIES OF...CHINLE...KAYENTA...WINDOW ROCK...GANADO
818 AM MST THU OCT 18 2012

...FREEZE WARNING HAS EXPIRED...

TEMPERATURES WILL CONTINUE TO WARM ABOVE 32 DEGREES THIS MORNING
ACR0SS THE FOUR CORNERS. THUS THE FREEZE WARNING HAS EXPIRED AT 8
AM.

LOW TEMPERATURES OBSERVED THIS MORNING INCLUDE

WINDOW ROCK 28
CHINLE 30
TSAILE 25

$$

41

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this freeze warning went out at Oct 17, 9:40 AM MST, 4 hours 17 minutes earlier.

Area forecast discussion, Oct 17, 9:40 AM MST, 4 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
940 AM MST WED OCT 17 2012

.SYNOPSIS...A DRY NORTHWEST FLOW WILL BRING CLEAR SKIES...WARM
DAYTIME TEMPERATURES...AND GENERALLY LIGHT WINDS TO NORTHERN ARIZONA
THROUGH FRIDAY. SOME CLOUDS AND SOUTHWEST WIND WILL ARRIVE FOR THE
WEEKEND.

&&

.DISCUSSION...THIS MORNING THERE IS A DRY SURFACE BOUNDARY MOVING
INTO THE NORTHLAND...ALONG A LINE FROM BRYCE CANYON TO WINDOW ROCK
AT 9 AM AND HEADED SOUTH. THE IMPACTS WILL BE A WIND SHIFT TO THE
NORTHWEST THROUGH NORTH TODAY.

OTHERWISE FROM TODAY THROUGH SUNRISE SATURDAY...DRY NORTHWEST FLOW
ALOFT WILL DECREASE IN SPEED THROUGH THURSDAY AND BECOME LIGHT
WESTERLY ON FRIDAY. MIXING LAYER WIND SPEEDS ARE LESS THAN 10 KNOTS
BOTH THURSDAY AND FRIDAY AFTERNOONS. AFTERNOON SURFACE WIND GUSTS
FOR THESE DAYS WILL BE MADE ZERO MPH HIGHER THAN THE SUSTAINED
WIND SPEED WITH THIS AFTERNOONS FORECAST.

ON SATURDAY...A TROUGH OVER THE EASTERN PACIFIC MOVES ONSHORE WHILE
THE REMNANTS OF A WEAK LOW PRESSURE AREA CURRENTLY OFF THE BAJA
COAST EJECT ACROSS FAR SOUTHERN AZ. SOME MOISTURE IS SHOWN TO MOVE
INTO WESTERN AZ ON SUNDAY. UNLESS THE 12Z ECMWF SHOWS SOME QPF OVER
THE FORECAST AREA...SHOWER CHANCES FOR SATURDAY NIGHT WILL BE
REMOVED.

FROM SUNDAY THROUGH TUESDAY...EXPECT BREEZY SOUTHWEST WINDS...COOLER
TEMPS...AND A SLIGHT CHANCE OF SHOWERS.

&&

.AVIATION...FOR THE 18Z PACKAGE...EXPECT VFR CONDITIONS UNDER CLEAR
SKIES AND LIGHT WEST TO NORTHWEST FLOW FOR THE 24 HR FORECAST
PERIOD. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC.........DL
AVIATION.......TEC

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT WEATHER.GOV/FLAGSTAFF

Nearby

Freeze Warnings in Arizona, 2012Every freeze warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.